Hail, Lea
- When
- April 30, 3:41 PM CST to 3:44 PM CST
- Where
- Lea County, Crossroads
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.517, -103.333
An isolated severe thunderstorm resulted in nickel size hail and severe thunderstorm winds in the Crossroads community in northern Lea County during the late afternoon of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated severe thunderstorm resulted in nickel size hail and severe thunderstorm winds in the Crossroads community in northern Lea County during the late afternoon of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 30, 11:30 AM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 PM CDT FRI APR 30 2004 .SHORT TERM... UPPER LOW OVER FOUR CORNERS AREA PER MORNING WATER VAPOR IMAGERY EXPECTED TO EJECT EASTWARD AS AN OPEN TROUGH ACROSS WEST TEXAS TONIGHT. BEST DYNAMICS TO BE LATE THIS AFTERNOON AND EVENING ALONG AND IMMEDIATE NORTH OF THE SOUTHWARD TRACKING COLD FRONT...COLD FRONTAL PASSAGE EXPECTED TO COINCIDE WITH EASTWARD MOVING DRYLINE IN THE CENTRAL/EASTERN PERMIAN BASIN LATE THIS AFTERNOON. COLD FRONT APPEARS FAIRLY STRONG/DENSE WITH A MILLIBAR PER HOUR PRESSURE RISE AND IMMEDIATE 10+F TEMPERATURE DROP AS FRONT PASSES...AND AFTERNOON HIGHS IN THE 60S ACROSS THE PERMIAN BASIN /15-20F BELOW SEASONAL NORMS/ ON SATURDAY. EAST OF THE DRYLINE VICINITY OF THE COLD FRONT...STRONG AFTERNOON HEATING AND LOW LEVEL MOISTURE POOLING ALONG THE FRONTAL BOUNDARY WILL RESULT IN RAPID DESTABILIZATION /CAPES 2000 J/KG/ ENHANCED BY FRONTAL BOUNDARY AND DIRECTIONAL/DEEP LAYER SHEAR FOR A BRIEF PERIOD OF STRONG/SEVERE THUNDERSTORMS FAR EASTERN PERMIAN BASIN /EAST OF BIG SPRING/ BEFORE DRYLINE SURGES EAST OF THE AREA. HWO/ZONES/GRIDS WERE UPDATED THIS MORNING TO REFLECT THIS SLIGHT POSSIBILITY. LATER TONIGHT...UPSLOPE WINDS AND ISENTROPIC UPGLIDE NORTH OF THE FRONT WILL MOISTEN THE LOWER AND MID-LEVEL...RESULTING IN OVERCAST SKIES. CHANCES FOR ELEVATED THUNDERSTORMS OVERNIGHT AS PASSING COOL POOL ALOFT STEEPENS LAPSE RATES. .LONG TERM... POST FRONTAL CONDITIONS WILL EXIST TOMORROW MORNING AS UPPER TROUGH SWINGS IN. EXPECT TO HAVE SOME SHOWERS AND ELEVATED STORMS BEHIND THE FRONT... MAINLY EAST... AS A STRONG SHORTWAVE ROTATES THROUGH THE BASE OF THE TROUGH AND ACROSS THE AREA. AVN AND ETA HAVE COME MORE INTO AGREEMENT AS TO TIMING OF SHORTWAVE ALTHOUGH AVN HAS CENTER FARTHER NORTHEAST. COULD SEE OVERNIGHT HIGH WINDS CONTINUING INTO THE MORNING SATURDAY AT GDP. REST OF FORECAST LOOKS UNEVENTFUL AS AN UPPER RIDGE BUILDS INTO THE AREA AND DOMINATES THE PATTERN THROUGH NEXT WEEK. MODELS SLOW TO MOVE SHORTWAVE OUT OF TEXAS INSTEAD LET IT SLOWLY DRIFT EASTWARD NEXT FEW DAYS. LOOK FOR TEMPERATURES TO WARM STEADILY THROUGH THE WEEK. AFTER A COOL START SOME LOCATIONS WILL SEE HIGHS IN THE 90S LATER NEXT WEEK. NORTH WIND SATURDAY WILL SLOWLY COME AROUND TO THE EAST AS SURFACE RIDGE SLIDES SOUTH. A SOUTH WIND RETURNS BY MONDAY MORNING WITH A SOUTH TO SOUTHWEST WIND REMAINING THROUGH THE WEEK. ZONES/GRIDS LOOK GOOD NOT PLANNING MUCH CHANGE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 47 64 45 75 / 30 20 0 0 CARLSBAD NM 46 67 43 79 / 20 0 0 0 DRYDEN TX 54 71 46 75 / 30 20 0 0 FORT STOCKTON TX 51 68 46 78 / 20 20 0 0 GUADALUPE PASS TX 37 61 39 71 / 0 0 0 0 HOBBS NM 42 64 41 73 / 20 10 0 0 MARFA TX 45 66 37 73 / 0 10 0 0 MIDLAND INTL AIRPORT TX 47 64 41 74 / 20 20 0 0 ODESSA TX 46 65 41 74 / 20 20 0 0 WINK TX 49 68 41 79 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 01/72
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI APR 30 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CDT (100 PM MDT) FRI APR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 06
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392562, 5392563.